South Dakota, 2018

Flash Flood and Hail in South Dakota, May 22, 2018

May 22, 2018 · NWS UNR · 4 events in 1 county or zone

A slow moving storm developed over parts of the northern and central Black Hills, producing large hail and heavy rain over the Rochford area. The runoff caused minor flooding around Rochford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A slow moving storm developed over parts of the northern and central Black Hills, producing large hail and heavy rain over the Rochford area. The runoff caused minor flooding around Rochford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 1:07 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, May 22, 1:07 PM MST, 1 hour 33 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
207 PM MDT Tue May 22 2018

.DISCUSSION...(This Evening Through Tuesday)
Issued at 131 PM MDT Tue May 22 2018

Latest analysis indicates the upper ridge has shifted east of the
forecast area with active southwesterly flow aloft developing
ahead of the upper low centered over Nevada this afternoon.
Easterly surface winds prevail over most of the forecast area due
to high pressure over the eastern half of the CONUS and a
deepening sfc trough east of the rockies. A surface low center is
currently developing over eastern CO.

Tonight through Wednesday, the upper low centered over NV will
move northward into south central MT by 18Z Wednesday and then
more slowly into northeastern Montana by 12Z where it is expected
to phase up with another upper trough. Aftn mesoanalysis shows
MLCAPE has reached 1000-2500J/KG over the forecast area and the
capping inversion has been overcome by diurnal heating over most
of the area. Convection has already commenced over the northern
Blkhls.

A shortwave disturbance will affect the forecast area this
afternoon and overnight with enhanced lift as a 90kt jet streak
moves through. Surface to 6km bulk shear has risen to around
15m/s, over the Black Hills and parts of northeastern Wyoming this
afternoon, but as the jet streak affects the area tonight and a
low-level jet develops over western SD, shear will increase. CAMS
show rapid increase in TSRA coverage by 00z. Activity may develop
into an MCS this evening and shift northward through Wednesday
morning. Initial activity shows marginal risk of severe hail/wind,
but probably transforming into more of a wind risk overnight.
Initial storm movement will be fairly slow but will increase
tonight. With PWATs up to 150%, locally heavy rain is possible,
especially this evening. On Wednesday, expect strong/isolated
severe storms again in the afternoon given high temps in the upper
70s to mid 80s and increasing instability and shear.

Thursday through Saturday, upper/thermal ridge build over the
region with much warmer than average temperatures. The threat of
thunderstorms will be limited although isolated thunderstorms
will be possible.

Sunday through Tuesday, another upper low over the southwestern
CONUS will produce active southwesterly flow over the region,
bringing daily chances for showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 131 PM MDT Tue May 22 2018

Widespread thunderstorms are expected across northeast Wyoming
and western South Dakota late this afternoon through the overnight
hours. IFR conditions are possible with the strongest storms,
along with strong winds and hail. Conditions will improve
Wednesday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Pojorlie
Hazardous weather outlook, May 22, 4:58 AM MST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
558 AM MDT Tue May 22 2018

SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-231300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
558 AM MDT Tue May 22 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop this afternoon and persist
into the overnight hours. A few strong to severe storms will be
possible, along with the possibility of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms are expected for the remainder of the
week. The best chances for storms will be on Wednesday, with
strong to severe storms possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ032-043-044-046-047-049-231300-
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
558 AM MDT Tue May 22 2018 /658 AM CDT Tue May 22 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop late today and persist into
the overnight hours. A few strong to severe storms will be
possible,

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms are expected for the remainder of the
week. The best chances for storms will be on Wednesday, with
strong to severe storms possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 22, 1:08 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Rapid City SD
208 PM MDT TUE MAY 22 2018

SDZ024-028-222100-
Northern Black Hills SD-Central Black Hills SD-
208 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND WESTERN
PENNINGTON COUNTIES UNTIL 300 PM MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over
Roubaix Lake, or 9 miles south of Lead, moving northeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brownsville, Roubaix Lake, Crooks Tower and Black Fox Campground.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4410 10392 4420 10397 4437 10370 4417 10350
TIME...MOT...LOC 2007Z 237DEG 5KT 4422 10370

Pojorlie
Special weather statement, May 22, 1:37 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
237 PM MDT TUE MAY 22 2018

SDZ024-025-WYZ057-222115-
Northern Black Hills SD-Northern Foot Hills SD-
Wyoming Black Hills WY-
237 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAWRENCE AND
SOUTHEASTERN CROOK COUNTIES UNTIL 315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cement Ridge Lookout, or 13 miles west of Lead, moving northeast at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lead, Central City, Moskee, Cheyenne Crossing, Iron Creek Lake,
O'Neil Pass, Roughlock Falls, Cement Ridge Lookout, Savoy, Bridal
Veil Falls, Crow Peak, Terry Peak and Spearfish Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4417 10403 4425 10422 4453 10404 4440 10371
TIME...MOT...LOC 2037Z 227DEG 7KT 4432 10403

Pojorlie
Special weather statement, May 22, 2:17 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
317 PM MDT TUE MAY 22 2018

SDZ024-025-WYZ057-222200-
Northern Black Hills SD-Northern Foot Hills SD-
Wyoming Black Hills WY-
317 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE AND
SOUTHEASTERN CROOK COUNTIES UNTIL 400 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beulah, or 11 miles west of Spearfish, moving north at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Beulah, Moskee and Cement Ridge Lookout.

This Includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 5.
 Interstate 90 in Wyoming between Mile Markers 193 and 207.

LAT...LON 4426 10402 4426 10421 4451 10431 4458 10394
TIME...MOT...LOC 2116Z 177DEG 10KT 4445 10409

Pojorlie

The radar

The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Pennington

When
May 22, 2:40 PM MST to 2:50 PM MST
Where
Pennington County, 2 mi WNW of Rochford
Measured
1.75 in hail
Reported by
Public
Coordinates
44.131, -103.757

Hail to golf ball size covered the ground.

Hail, Pennington

When
May 22, 2:43 PM MST
Where
Pennington County, 1 mi SW of Rochford
Measured
1 in hail
Reported by
Public
Coordinates
44.110, -103.734

Hail, Pennington

When
May 22, 3:03 PM MST
Where
Pennington County, Rochford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.120, -103.720

Flash Flood, Pennington

When
May 22, 3:30 PM MST to 4:30 PM MST
Where
Pennington County, 6.11 mi WNW of Rochford to 2.22 mi W of Rochford
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
44.140, -103.840

The South Fork Rapid Creek was out of its banks approximately three to six miles west-northwest of Rochford. Several fields were covered with deep hail and water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748703, 748704, 748705, 749691.